08192017Headline:

Lansing, Michigan

HomeMichiganLansing

Email David Mittleman David Mittleman on LinkedIn David Mittleman on Facebook David Mittleman on Avvo
David Mittleman
David Mittleman
Attorney • (888) 227-4770

Small Overdoses of Tylenol Can Be Deadly

Comments Off

You might think its harmless if you take a few more Tylenol than the suggested amount to quiet that massive pounding in your head. But recent reports suggest that even small and consistent overdoses of painkiller can be bad for health–including death.

A recent study published in the British Journal of Clinical Pharmacology found that "staggered overdosing"–or taking slightly above the recommended dosage of Tylenol over a period of several days can lead to liver damage and ultimately, death. The problem lies in the active ingredient in Tylenol, acetaminophen, which was found to be more deadly in the staggered overdoses than in single overdoses. The researchers came to the conclusion after looking at the records of 663 patients admitted to the hospital between 1992 and 2008 with liver problems caused by acetaminophen. The biggest problem is that people with staggered overdoses of painkiller may have high levels of acetaminophen in their blood, but a blood test may still not be able to detect it, despite serious liver damage.

But before you get too worried about overdosing on Tylenol, you've still got to take quite a bit for it to be considered too much. According to the researchers that conducted the new study, 4,000 milligrams in a 24-hour period was considered an overdose. The Food and Drug Administration also recommends that individuals not take more than 4,000 milligrams in a 24-hour period. Additionally, it's important to be careful not to take too many painkillers especially if you're on other medications. Overall, the researchers concluded that doctors should be aware of the possibility of patient overdoses, even if patients have taken painkillers over a series of days, rather than all at once.